South Dakota, 2006

High Wind in South Dakota, May 2, 2006

May 2, 2006 · NWS UNR · 2 events in 2 counties and zones

Strong northwest winds developed behind a cold frontal passage. The strongest winds were in the Rapid City area, where sustained winds of 30 to 50 mph, with gusts to 65 mph, were witnessed during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwest winds developed behind a cold frontal passage. The strongest winds were in the Rapid City area, where sustained winds of 30 to 50 mph, with gusts to 65 mph, were witnessed during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 2, 2:00 AM MST, 6 hours earlier.

Area forecast discussion, May 2, 2:00 AM MST, 6 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT TUE MAY 2 2006

.DISCUSSION..08Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER
NORTHEASTERN WYOMING WITH A TROUGH EXTENDING SOUTH INTO EASTERN
COLORADO. COLD FRONT WAST LOCATED IN SOUTHEASTERN MONTANA.
INSTABILITY ASSOCIATED WITH SFC FRONT AND UPPER TROUGH HAVE CREATED
SOME SHOWERS AND THUNDERSTORMS IN SOUTHEASTERN MONTANA.

THE UPPER LOW WILL CROSS MONTANA AND NORTH DAKOTA TODAY INTO
TONIGHT. AS THE SYSTEM SHIFTS EAST...THE COLD FRONT WILL DROP INTO
OUR FORECAST AREA. BEST DYNAMICS WILL REMAIN TO THE NORTH NEAR THE
UPPER LOW...BUT WITH THE FRONT PASSING THROUGH AND 850-700MB LAPSE
RATES INCREASING TO 8C-10C/KM THIS AFTERNOON WILL KEEP A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA. VERY
WINDY CONDITIONS EXPECTED BEHIND THE COLD FRONT OVER NORTHWESTERN
AND WEST CENTRAL SOUTH DAKOTA TODAY WITH DECENT CAA AND INSTABILITY
BEHIND THE FRONT TO HELP MIX MOMENTUM DOWN TO THE SURFACE. NAM
SHOWING 30-35KT WINDS JUST ABOVE THE SFC SO HAVE ISSUED A WIND
ADVISORY TODAY FOR THE USUAL WINDY AREAS OF NORTHWESTERN AND WEST
CENTRAL SOUTH DAKOTA. A FEW SHOWERS MAY LINGER INTO THE EVENING OVER
NORTHWESTERN SOUTH DAKOTA.

FLOW REMAINS PRETTY MUCH ZONAL OVER THE AREA TONIGHT AND WEDNESDAY
FOR DRY WEATHER AND SLIGHTY COOLER THAN NORMAL TEMPERATURES.
SHORTWAVES EMBEDDED IN THE FLOW WILL BRING A SLIGHT CHANCE OF
SHOWERS TO PORTIONS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA
ON WEDNESDAY NIGHT AND THURSDAY. DRY WEATHER WITH NEAR NORMAL
TEMPERATURES EXPECTED AGAIN ON FRIDAY.

EXTENDED...SHORTWAVE RIDGE WILL CROSS THE AREA SATURDAY WITH DRY AND
MILD CONDITIONS. RIDGE WILL SHIFT EAST SATURDAY NIGHT...ALLOWING AN
UPPER LEVEL TROF AND WEAK COLD FRONT TO PASS THROUGH ON SUNDAY. WILL
KEEP LOW POPS IN THE FORECAST FOR NORTHERN AND EASTERN PORTIONS OF
CWA ON SUNDAY. ZONAL FLOW IS THEN EXPECTED INTO EARLY NEXT WEEK AS
STRONG UPPER LEVEL SYSTEM BEGINS TO DIG SOUTH ACROSS THE WEST COAST.
THIS FLOW SHOULD KEEP CONDITIONS GENERALLY DRY AND SEASONABLY MILD
ON MONDAY.

&&

.AVIATION...VFR CONDITIONS AT GCC AND RAP TODAY WITH COLD FRONT
CROSSING THE AREA EARLY THIS MORNING. COLD FRONT PASSAGE AT GCC
AROUND 11Z AND AT RAP AROUND 14Z. GUSTY NORTHWEST WINDS WILL PERSIST
BEHIND THE FRONT THROUGH THE AFTERNOON. ACROSS THE TWEB ROUTES...
BETTER CHANCES FOR SHOWERS AND A FEW STORMS TODAY WILL BE OVER
NORTHERN PORTIONS OF TWEB ROUTE 260. EXPECT SOME ISOLATED SHOWERS
AND STORMS ACROSS THE REMAINDER OF ROUTE 285...AS WELL AS ROUTES 259
AND 315.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY TODAY FOR NORTHWESTERN AND WEST CENTRAL SOUTH
DAKOTA. WY...NONE.

&&
Hazardous weather outlook, May 2, 4:30 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
530 AM MDT TUE MAY 2 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
530 AM MDT (630 AM CDT) TUE MAY 2 2006

...WIND ADVISORY TODAY FOR NORTHWESTERN AND WEST CENTRAL SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE REGION TODAY...BRINGING GUSTY NORTHWEST
WINDS. THE STRONGEST WINDS ARE EXPECTED ACROSS THE PLAINS OF
NORTHWESTERN AND WEST CENTRAL SOUTH DAKOTA...WHERE SUSTAINED
WINDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH...ARE EXPECTED. A
FEW THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. HOWEVER...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Pennington Co Plains

When
May 2, 8:00 AM MST to 2:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
May 2, 8:00 AM MST to 2:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509225, 5509226.